CSN Login
Members Online: 8

You are here

Side effects beginning antidepressant

lmliess's picture
lmliess
Posts: 331
Joined: Dec 2008

I just started an antidepressant last night before bed (as directed) and some of the side effects are drowsiness and dizziness. I feel that 13 hours later. I also feel more anxious. Is that normal starting an antidepreessant? The POSSIBLE SIDE EFFECTS on the paper that comes with the RX says that these are side effects that may go away with treatment. I am just wondering if this is normal and to ride it out or instantly stop the medicine?

kmygil
Posts: 881
Joined: Feb 2007

Hi. I just responded to qwe's post regarding weight gain and antidepressants. Like I told her, I started on Wellbutrin for the depression, but we added Lexapro for anxiety. A lot of the time your anxiety will SEEM to increase, simply because you're not at the bottom of the depression well, but beginning to see daylight. Our brains are wierd and we all react somewhat differently to these meds. I am off the Wellbutrin now, but I continue to take Lexapro for anxiety. I believe these meds literally saved my life, because I was suicidal when I started. I started taking them 2 monhs before diagnosis, and I bless the timing! That would probably have tipped me over the edge if not for the meds.

However, a lot of time the dosages and/or meds themselves need to be tweaked (upped, lowered, changed, added etc.) Don't be afraid to tell your doctor any effects you may be having. For example, Cymbalta made me narcoleptic, as did Ability. I actually fell asleep while walking! So tweak as necessary. The important thing is getting help for depression--it's insidious and evil and turns you into someone you don't recognize and don't want to be.

God bless,
Kirsten

Shayenne's picture
Shayenne
Posts: 2370
Joined: Jan 2009

...what are you taking? everyone may react differently, but the ZOloft did nothing to me till maybe a few weeks later, where the doctor even said it would take a month for it to be in your system to get better, it didn't make me feel anxious, I do that to myself, since I work myself up so much where I feel like I'm going to have a panic attack, but that's where the ativans and xanex comes in for my nerves, anti-depressants shouldn't make you feel anxious, usually that's just stuff in your head that's doing that, the stress and worry, where you may need anti-anxiety meds like ativan or xanex, to go along with the anti-depressants, they both work on different areas, and they really help me relax.

The anti-anxiety meds to help me sleep, I only take them about an hour before bed, since it relaxes me so much.

Hugsss~
Donna

lmliess's picture
lmliess
Posts: 331
Joined: Dec 2008

My onc put me on this so I would eat and gain some weight. I am 88 pounds nd I need to get back to at least 100 going through chemo. Actually, except for feeling like I drank a bottle of NyQuil and out of it, I feel okay, just a little more tense than normal. As far as eating, I am eating more today but that may just be because I didn't eat for a few days after chemo.
I have never taken all this medicine before so I am always leary of the side effects. I don't want to be drugged or tired all the time! I guess I will ride it out for a week or so and see what happens. I just get to reading all the side effects and start to panic. But then again I pump the chemo into my body!

Buzzard's picture
Buzzard
Posts: 3073
Joined: Aug 2008

As a caregiver my wife started to take Lexapro to give her a little more comfort because of anxiety over my illness...It also started out to keep her very tired but she is functioning very well with it now.....She takes it just prior to bedtime every night and she sleeps well then wakes up refreshed every morning, no sluggishness, or insomnia....You might give it some time but do keep the Dr aware of every detail . Some antidepressants you have to be weaned slowly back off of after you have them accumulate in your body so just quitting one day suddenly may not be good either.. The dr should tell you about all of these things but with "tweaking" it will be a blessing for you and your comfort zone....Your husband again will be able to tell you how it affects you so listen to him as you go...He can see the changes (good or bad) in your meds and how it affects you.... :)

shoppergal
Posts: 118
Joined: Mar 2009

When my onc first put me on antidepressants I took Lexapro and hated the way I felt, so I stopped. After that I really didn't want to try anything different, but after treatment I realized I needed to try something. She gave me Effexor but I was still hesitant to take them, as I was on other things that made me feel spacey and tired. So what I did was cut my pills in half and worked my way up to the whole pill. I don't feel spacey anymore but I do still feel sleepy most of the time. Some days are better than others but the antidepressants have made a big difference, so I think it's worth it.

Good luck

Subscribe to Comments for "Side effects beginning antidepressant"